Alert archive / California / High Wind Warnings in 2024

High Wind Warning 13, NWS Hanford, CA

June 15, 2024Kern County, California

NWS Hanford, CA issued this high wind warning at Jun 15, 2024, 3:36 AM PDT for Kern County, California. It took effect at Jun 15, 2024, 5:00 PM PDT. It was in force for 60 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2024, 3:36 AM PDT (10:36 UTC)
In effect from
Jun 15, 2024, 5:00 PM PDT
Expired
Jun 18, 2024, 5:00 AM PDT
In force
60 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:20 PM PDTNON-TSTM WND GST 595 Nnw Mojave, CAMesonet station SE377 Cache Creek (SCE).
Jun 16, 12:40 AM PDTNON-TSTM WND GST 612 Ene Mojave, CAAWOS station KMHV Mojave Airport.
Jun 16, 1:29 AM PDTNON-TSTM WND GST 581 S Red Rock Canyon, CAMesonet station AU205 Jawbone Station.
Jun 16, 2:20 AM PDTNON-TSTM WND GST 6714 Ssw Tehachapi, CAMesonet station 649SE Sce Cottonwood Creek West.
Jun 16, 5:40 PM PDTNON-TSTM WND GST 7116 Ssw Tehachapi, CAMesonet station SE283 Little Oak Canyon (SCE).
Jun 16, 11:27 PM PDTNON-TSTM WND GST 6311 Se Weldon, CAMesonet station BIJC1 Bird Springs Pass.
Jun 16, 11:32 PM PDTNON-TSTM WND GST 587 Wnw Indian Wells Vall, CAMesonet station BMXC1 Blue Max.
Jun 17, 1:40 AM PDTNON-TSTM WND GST 752 Ene Mojave, CAAWOS station KMHV Mojave Airport.
Jun 17, 2:40 AM PDTNON-TSTM WND GST 742 Sse Mojave, CAMesonet station UP480 Nomojw.
Jun 17, 2:50 AM PDTNON-TSTM WND GST 6618 W Rosamond, CAMesonet station 050SE Rosamond 20W (SCE).
Jun 17, 3:10 AM PDTNON-TSTM WND GST 689 E Lebec, CAMesonet station 444SE Cottonwood Canyon.
Jun 17, 3:35 AM PDTNON-TSTM WND GST 661 S Red Rock Canyon, CAMesonet station AU205 Jawbone Station.
Jun 17, 4:20 AM PDTNON-TSTM WND GST 665 Nnw Mojave, CAMesonet station SE377 Cache Creek (SCE).
Jun 17, 4:30 AM PDTNON-TSTM WND GST 8514 Ssw Tehachapi, CAMesonet station 649SE Sce Cottonwood Creek West.
Jun 17, 4:41 AM PDTNON-TSTM WND GST 675 Nw Mojave, CAMesonet station AU563 Cache Creek CHP on 58.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS76 KHNX 151036
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
336 AM PDT Sat Jun 15 2024

CAZ338-151600-
/O.UPG.KHNX.HW.A.0003.240616T0000Z-240618T1200Z/
/O.NEW.KHNX.HW.W.0013.240616T0000Z-240618T1200Z/
/O.CON.KHNX.HW.W.0012.000000T0000Z-240615T1600Z/
Mojave Desert Slopes-
Including the cities of Mojave
336 AM PDT Sat Jun 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT 
TUESDAY...

* WHAT...For the first High Wind Warning, northwest winds 25 to 35 
  mph with gusts up to 55 mph. For the second High Wind Warning, 
  west winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...For the first High Wind Warning, until 9 AM PDT this 
  morning. For the second High Wind Warning, from 5 PM this 
  afternoon to 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

AS
10 follow-up statements
865 
WWUS76 KHNX 151548
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
848 AM PDT Sat Jun 15 2024

CAZ338-160000-
/O.EXP.KHNX.HW.W.0012.000000T0000Z-240615T1600Z/
/O.CON.KHNX.HW.W.0013.240616T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
848 AM PDT Sat Jun 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 
AM PDT TUESDAY...
...HIGH WIND WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

SM
584 
WWUS76 KHNX 152312
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
412 PM PDT Sat Jun 15 2024

CAZ338-160700-
/O.CON.KHNX.HW.W.0013.240616T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
412 PM PDT Sat Jun 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

AB
465 
WWUS76 KHNX 160650
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1150 PM PDT Sat Jun 15 2024

CAZ338-161600-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
1150 PM PDT Sat Jun 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Expect areas of blowing dust. There will be 
  lulls in the late morning through the early afternoon hours daily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Proton
342 
WWUS76 KHNX 161546
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
846 AM PDT Sun Jun 16 2024

CAZ338-170100-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
846 AM PDT Sun Jun 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CMolina
823 
WWUS76 KHNX 170045
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
545 PM PDT Sun Jun 16 2024

CAZ338-170900-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
545 PM PDT Sun Jun 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Expect areas of blowing dust. There will be 
  lulls in the late morning through the early afternoon hours daily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

EW
363 
WWUS76 KHNX 170833
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
133 AM PDT Mon Jun 17 2024

CAZ338-171700-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
133 AM PDT Mon Jun 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Expect areas of blowing dust. There will be 
  lulls in the late morning through the early afternoon hours daily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

AS
829 
WWUS76 KHNX 171638
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
938 AM PDT Mon Jun 17 2024

CAZ338-180000-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
938 AM PDT Mon Jun 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Expect areas of blowing dust. There will be 
  lulls in the late morning through the early afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

CMolina
317 
WWUS76 KHNX 172324
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
424 PM PDT Mon Jun 17 2024

CAZ338-180800-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
424 PM PDT Mon Jun 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Expect areas of blowing dust. There will be 
  lulls in the late morning through the early afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

AB
053 
WWUS76 KHNX 180729
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1229 AM PDT Tue Jun 18 2024

CAZ338-181200-
/O.CON.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
1229 AM PDT Tue Jun 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS 
MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Expect areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

HNX
255 
WWUS76 KHNX 181154
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
454 AM PDT Tue Jun 18 2024

CAZ338-181300-
/O.EXP.KHNX.HW.W.0013.000000T0000Z-240618T1200Z/
Mojave Desert Slopes-
Including the cities of Mojave
454 AM PDT Tue Jun 18 2024

...HIGH WIND WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

The threat of damaging wind gusts has ended. Wind gusts to 45 mph 
are expected to continue into mid morning.

$$

Proton

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this high wind warning went out at Jun 14, 2:00 PM PDT, 13 hours 36 minutes earlier. Its key messages:

  • 1. High temperatures across the San Joaquin Valley will hover between 95 and 100 degrees today before a cooling trend brings temperatures closer to climatological averages for the weekend. Monday temperatures are forecast to be around 4 to 7 degrees below normal. 2. Snowmelt from the higher elevations of the Sierra Nevada, will continue to result in dangerously cold and fast flows along rivers and waterways. 3. Strong wind gusts will develop along the Mojave Desert slopes each late afternoon through overnight from this evening through Monday. Afternoon and evening breezes will develop across the San Joaquin Valley with locally gusty conditions near the passes of the West Side Mountains this evening through Monday. 4. The gusty winds coupled with low relative humidity will bring elevated fire weather concerns to the Kern County mountains and desert and the San Joaquin Valley Friday through Monday.
Area forecast discussion, Jun 14, 2:00 PM PDT, 13 hours 36 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
200 PM PDT Fri Jun 14 2024

.KEY MESSAGES...

1. High temperatures across the San Joaquin Valley will hover
between 95 and 100 degrees today before a cooling trend brings
temperatures closer to climatological averages for the weekend.
Monday temperatures are forecast to be around 4 to 7 degrees
below normal.

2. Snowmelt from the higher elevations of the Sierra Nevada,
will continue to result in dangerously cold and fast flows along
rivers and waterways.

3. Strong wind gusts will develop along the Mojave Desert
slopes each late afternoon through overnight from this evening
through Monday. Afternoon and evening breezes will develop
across the San Joaquin Valley with locally gusty conditions near
the passes of the West Side Mountains this evening through
Monday.

4. The gusty winds coupled with low relative humidity will
bring elevated fire weather concerns to the Kern County
mountains and desert and the San Joaquin Valley Friday through
Monday.

&&

.DISCUSSION...

A sunny and warm day across Central California as temperatures
quickly approach the 90s. 24 Hour temperature trend does show a
slight rise today as mid to upper 90s will be observed later
this afternoon. Yet, the slight warming of temperatures will be
short-lived as satellite imagery and short range ensemble
analysis show a disturbance cooling-down the district this
weekend. Currently, the disturbance is over extreme Northern
California and expected to drop closer to the region this
evening. While the disturbance lacks moisture, cooler air will
filter into the region which in-turn will support strong winds.
Therefore, a High Wind Warning has been issued for the Eastern-
Slopes of the Tehachapi Range adjacent to the Mojave Desert. A
stronger disturbance will cross the region later this weekend
and extend the cool-down and high winds through the early part
of next week. 100 degree temperatures across the San Joaquin
Valley will have to wait until the end of next week.

High-Res Short-Range Ensemble mean temperature and wind
analysis show the on-set of cooler air surging into Central
California closer to 6 PM PDT and after peak heating. Therefore,
while cooling will begin tonight, temperatures have a high
probability (50-80%) of reaching the mid to upper 90s.
Afterward, winds will steadily increase tonight as speeds across
the Eastern Slopes of Kern County have a 60% to 90% Probability
of Exceedance (PoE) of reaching and surpassing 50 mph. A High
Wind Warning is in place to cover the hazards due to high winds.
A much deeper and strong disturbance this then expected to
cross the region over the weekend and re-enforce the cooling and
windy conditions across the region. Between Sunday and Monday
temperatures will see a drop in temperatures to near normal and
below normal, respectively. From Today, temperatures will see a
10 to almost 15 degree drop. With PoE struggling to show
percentage values of reaching 90 degree any greater then 25% on
Monday, confidence is high temperatures will remain below
normal.

Longer-range ensemble upper-air analysis maintains a cooler
temperature solution for much of the period before changes gears
next Friday. Yet, confidence the next Heat-Wave is low as
Ensemble Cluster Analysis minimal hints toward a strong ridge
solution. Current PoE of reaching 105 degrees remains mostly
below 20 percent. While PoE of reach 100 degree may rise to 40%
to 55%, the pattern is not set-up for a good heat-wave.
Therefore, will see how the Ensemble Cluster Analysis evolves
during the next few days before messaging out the return of hot
temperatures. At this point, Day 8 (Saturday 6/22) may be more
favorable.

&&

.AVIATION...

VFR conditions will prevail across the Central CA interior for
the next 24 hours.

&&

.AIR QUALITY ISSUES...

None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 PM this afternoon to 9 AM PDT
Saturday for CAZ338.
High Wind Watch from Saturday afternoon through late Monday
night for CAZ338.

&&

Operations.....Molina
IDSS/Support...JPK

weather.gov/hanford

Nearby

High Wind Warnings in California, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.